Alert archive / Connecticut / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 58, NWS Boston/Norton, MA

July 10, 2001Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 10, 2001, 6:09 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 6:09 PM EDT (22:09 UTC)
Expired
Jul 10, 2001, 7:00 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Northeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 102212 CCA
SVRBOX

CTC015-102300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
609 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINDHAM COUNTY IN NORTHERN CONNECTICUT
    INCLUDING PUTNAM

* UNTIL 700 PM EDT.

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EASTFORD...OR ABOUT 9 MILES NORTHEAST OF
  MANSFIELD...MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WOODSTOCK...THOMPSON...
  POMFRET...KILLINGLY AND DANIELSON.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIN|D STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

CORRECTED FOR STORM MOTION

DUNHAM
NOTCHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:15 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 10, 12:15 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1215 PM EDT TUE JUL 10 2001

WILL ISSUE UPDATE TO CLEAN UP ZONE WORDING...ELIMINATE EARLY FOG IN
MOST AREAS...AND EXTENDING THE FOG ON PARTS OF CAPE COD AND THE
ISLANDS WHERE THE FOG BANK IS LINGERING.

CAPES OVER 1000 ACROSS NORTHERN NEW ENGLAND AND EASTERN PORTIONS OF
SRN NEW ENG THIS AFTN.  ANOTHER AREA OF 1000 PLUS WILL MOVE INTO
WESTERN NEW ENGLAND THIS AFTN AND ACROSS THE REST OF THE REGION THIS
EVE.

DEWPOINTS ARE IN THE LOW TO MID 60S.  ALL LEADS TO LIIHOOD OF TSTMS
WITH HEAVY DOWNPOURS...HAIL AND GUSTY WINDS THIS AFTN.

WITH BOTH INSTABILITY AND DYNAMICS...WL CONT ABV MOS POPS AND ADD
EXTRA WORDING TO TSTM FCST FOR THIS AFTN AND EVENING.  PCBL WATER
FCST TO MAX AROUND 1.3 INCHES PER ETA AND 1.50 PER AVN.  ENOUGH TO
ADD LCL RW+ TO WORDING AS WELL.  SVR WX OUTLOOK WAS UPDATED LATE
MORNING.

.BOX...NONE.

In the hours before

Local storm report, Jul 10, 4:15 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
415 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHESTERFIELD              MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      WIRES AND LARGE LIMBS
                                          DOWN PER AMATEUR RADIO.

JWD
Local storm report, Jul 10, 4:45 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
445 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHESTERFIELD              MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      WIRES AND LARGE LIMBS
                                          DOWN PER AMATEUR RADIO.

0415 PM    NORTHAMPTON               MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      LARGE LIMBS DOWN PER
                                          AMATEUR RADIO.

0435 PM    SOUTH AMHERST             MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL PER
                                          AMATEUR RADIO.

0440 PM    NORTHAMPTON               MA   .75 INCH HAIL
07/10/01   HAMPSHIRE                      DIME SIZED HAIL PER
                                          SPOTTER.

0443 P!M    BELCHERTOWN               MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL PER
                                          SPOTTER.

JWD/MMC
Local storm report, Jul 10, 5:20 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
520 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHESTERFIELD              MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      WIRES AND LARGE LIMBS
                                          DOWN PER AMATEUR RADIO.

0415 PM    NORTHAMPTON               MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      LARGE LIMBS DOWN PER
                                          AMATEUR RADIO.

0430 PM    WARWICK                   MA   WIND DAMAGE
07/10/01   FRANKLIN                       TREES DOWN PER
                                          AMATEUR RADIO.

0435 PM    SOUTH AMHERST             MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL PER
                                          AMATEUR RADIO.

0440 PM    NORTHAMPTON               MA   .75 INCH HAIL
07/10/01   HAMPSHIRE                      DIME SIZED HAIL PER
                                          SPOTTER.

0443 PM    BELCHERTOWN               MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL
                                          PER SPOTTER.

0500 PM    WARE                      MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL
                                          PER SPOTTER.

0509 PM    CHESTER                   MA   1 INCH HAIL
07/10/01   HAMPDEN                        QUARTER SIZED HAIL
                                          PER AMATEUR RADIO

0510 PM    WARREN                    MA   .75 INCH HAIL
07/10/01   WORCESTER                      DIME SIZED HAIL PER
                                          SPOTTER.

0515 PM    HUNTINGTON                MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL
                                          PER AMATEUR RADIO.

0516 PM    SOUTHAMPTON               MA   .75 INCH HAIL
07/10/01   HAMPSHIRE                      DIME SIZED HAIL PER
                                          AMATEUR RADIO.

0516 PM    CHESTER                   MA   .75 INCH HAIL
07/10/01   HAMPDEN                        DIME SIZED HAIL PER
                                          AMATEUR RADIO.

0518 PM    BROOKFIELD                MA   .75 INCH HAIL
07/10/01   WORCESTER                      DIME SIZED HAIL PER
                                          SPOTTER.

JWD
Local storm report, Jul 10, 5:40 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
540 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CHESTERFIELD              MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      WIRES AND LARGE LIMBS
                                          DOWN PER AMATEUR RADIO.

0415 PM    NORTHAMPTON               MA   WIND DAMAGE
07/10/01   HAMPSHIRE                      LARGE LIMBS DOWN PER
                                          AMATEUR RADIO.

0430 PM    WARWICK                   MA   WIND DAMAGE
07/10/01   FRANKLIN                       TREES DOWN PER
                                          AMATEUR RADIO.

0435 PM    SOUTH AMHERST             MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL PER
                                          AMATEUR RADIO.

0440 PM    NORTHAMPTON               MA   .75 INCH HAIL
07/10/01   HAMPSHIRE                      DIME SIZED HAIL PER
                                          SPOTTER.

0443 PM    BELCHERTOWN               MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL
                                          PER SPOTTER.

0500 PM    WARE                      MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL
                                          PER SPOTTER.

0509 PM    CHESTER                   MA   1 INCH HAIL
07/10/01   HAMPDEN                        QUARTER SIZED HAIL
                                          PER AMATEUR RADIO

0510 PM    WARREN                    MA   .75 INCH HAIL
07/10/01   WORCESTER                      DIME SIZED HAIL PER
                                          SPOTTER.

0515 PM    HUNTINGTON                MA   1 INCH HAIL
07/10/01   HAMPSHIRE                      QUARTER SIZED HAIL
                                          PER AMATEUR RADIO.

0516 PM    SOUTHAMPTON               MA   .75 INCH HAIL
07/10/01   HAMPSHIRE                      DIME SIZED HAIL PER
                                          AMATEUR RADIO.

0516 PM    CHESTER                   MA   .75 INCH HAIL
07/10/01   HAMPDEN                        DIME SIZED HAIL PER
                                          AMATEUR RADIO.

0518 PM    BROOKFIELD                MA   .75 INCH HAIL
07/10/01   WORCESTER                      DIME SIZED HAIL PER
                                          SPOTTER.

0535 PM    SPRINGFIELD               MA   .88 INCH HAIL
07/10/01   HAMPDEN                        NICKEL SIZED HAIL PER
                                          AMATEUR RADIO.

0535 PM    WEST BOYLSTON             MA   .75 INCH HAIL
07/10/01   WORCESTER                      DIME SIZED HAIL PER
                                          AMATEUR RADIO.

$h$

JWD

Nearby

Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.